The meibomian glands help keep the eyes lubricated. Less lubrication may mean the eyes are irritated, itching and burning, prompting people to rub them and introduce bacteria. It's also possible that less lubrication makes it easier for bacteria to take hold, said Dr. Jonette Keri, an associate professor of dermatology and cutaneous surgery at the University of Miami Miller School of Medicine.
The good news is that most side effects of the drugs can be prevented using artificial tears to keep the eyes lubricated, experts said.
"In case of any meaningful side effect, such as significant eye irritation, itching, redness, pain, tearing, excessive tearing, patients are advised to consult with their physician before making any decisions regarding therapy discontinuation," Chodick said.
The study was published recently in the Archives of Dermatology.
Keri said vision side effects from acne medications are well known to most dermatologists. She tells patients who wear contacts and are starting the medications to use eye drops to combat dry eyes, but that they may have to discontinue wearing contacts while they're on the drug if that doesn't help enough.
"What's interesting is that the researchers found eye problems associated with the drugs peak at about four months after starting the medication, so I'm going to tell my patients to really watch their eyes around month four," she added.
Patients usually take isotretinoin for about five to eight months, she noted.
The U.S National Library of Medicine has more on isotretinoin.
SOURCES: Gabriel Chodick, Ph.D., head, epidemiology and database research unit, Maccabi Healthcare Services' Research Institute, Israel; Jone
All rights reserved